Heavy Snow, Appanoose
- When
- December 31, 9:00 AM CST to 5:00 PM CST
- Where
- Appanoose forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.743, -92.869 (the zone’s center; the record gives no point)
S. and intensified over Missouri.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure developed over the south central U.S. and intensified over Missouri. The low tracked northeast into southern Indiana by late on the evening of the 31st. A narrow swath of heavy snow fell to the north of the low pressure track. General snow amounts of 1 to 4 inches were reported over the southeast quarter of the state. A small area of 6 to 7 inch snowfall brushed the far southeast part of the Des Moines CWA in Appanoose and Davis Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 31, 5:40 AM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 540 AM CST MON DEC 31 2007 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... FOG AND STRATUS HAVE AGAIN DEVELOPED OVER THE AREA TONIGHT FROM CENTRAL AND NORTHERN IA AND STATES NORTH. WITH LITTLE CHANGE EXPECTED THROUGH THE MORNING HOURS...WILL BE EXTENDING THE DENSE FOG ADVISORY THROUGH 15Z. OBJECTIVE SFC ANALYSIS SHOWS WEAK LOWS OVER MN/SD IN THE NORTHERN STREAM AND LOWS OVER KS/OK IN THE SOUTHERN STREAM. ALOFT...PATTERN SHOWS WAVE ENERGY OVER THE PLAINS AND ALSO OVER THE NORTHERN ROCKIES TNT. LOW OVER SOUTHERN CANADA IS EXPECTED TO DROP SOUTH SOUTHEAST AND BE OVER IA BY TUESDAY MORNING ALONG WITH STRONG COLD POOL AT THE SFC AND ALOFT. SFC WAVE TNT OVER KS WILL STRENGTHEN SOME AND QG FORCING INCREASING AS IT PASSES OVER NORTHERN MO AND SOUTHERN IA. BOTH NAM AND GFS CONTINUE TO SHOW DEF ZONE DEVELOPING OVER THE SOUTHERN PORTION OF THE AREA. CURRENTLY LIGHT SNOW FALLING OVER SOUTHEAST NE AND HEADING EAST. GFS A BIT STRONGER WITH TROWAL DEVELOPMENT AS H850 LOW TRACKS ACROSS NORTHERN MO AND CLOSES OFF NEAR BURLINGTON BY 18Z. WITH BEST DYNAMICS SOUTH...ACCUMULATING SNOWS WILL BE LIMITED TO SOUTHERN SECTIONS AND MAINLY ALONG THE BORDER COUNTIES WHERE 2 OR MORE INCHES OF SNOW MAY FALL TODAY. HIGHS PROBLEMATIC TODAY AS RADIATIONAL COOLING THRU NIGHT AND FOG HAVE LEFT REGION WITH A COLDER START THAN PROGGED. WITH LOW TRACKING SOUTH AND LIGHT NORTH WINDS TO ARRIVE SHORTLY... WILL LOOK FOR COLDER HIGHS TODAY IN THE TEENS AND LOWER 20S. COLD AIR CONTINUES TO BE ADVERTISED TO COME ACROSS THE STATE IN TWO ADVANCES...THE FIRST COOLER AIR FOLLOWING THE LOW THIS AFTERNOON AND THEN THE ARCTIC AIR FLOWING SOUTH THIS EVENING AND INTENSIFYING TONIGHT INTO TUESDAY. WITH FRESH SNOWFALL SOUTH...LIKELY THAT SOME BLOWING SNOW WILL OCCUR THERE. RECENT WARMING ELSEWHERE AND HARDENING OF SNOWPACK SFC SHOULD PRECLUDE ANY REAL ISSUES ELSEWHERE. COLD POOL ASSOCIATED WITH THE H500/H700 LOW DROPPING OVER IA WILL BE IN FULL FORCE BY 18Z ALREADY LEAVING THE REGION BY 00Z. VORTICITY ASSOCIATED WITH THIS FEATURE AND 2000 FT SATURATED LAYER IN DENDRITIC ZONE MAY BE ENOUGH FOR FLURRIES/SNOW SHOWERS TUESDAY... ESPECIALLY EAST SECTIONS. NOT LOOKING FOR MORE THAN A DUSTING AT WORST AS DEPTH OF MOISTURE LAYER NOT THICK ENOUGH AND TENDING TO DECREASE WITH TIME ON TUESDAY. ADIABATIC LAPSE RATES WILL CONTINUE TO PROMOTE STRONG MIXING OF LINEAR WIND FIELD WITH GUSTS TO 35 MPH BY THE AFTERNOON HOURS. EXPECT WIND TO DIMINISH SLOWLY OVERNIGHT AS INCREASING WARM AIR ADVECTION ARRIVES...ESSENTIALLY DECREASING THE BOUNDARY LAYER AND CUTTING OFF THE MIXING PROCESS. LOWS TONIGHT WILL BE QUITE COLD WITH NEGATIVE READINGS FAR NORTH AND NEAR 10 SOUTH. HIGHS TUES MAKE LITTLE RECOVERY FOR THE DAY AS STRONGLY MIXED ATMOSPHERE AND CONTINUED COOLING ALOFT LAST FOR THE BALANCE OF THE DAY. STRONG WARM AIR ADVECTION COMMENCES TUES NIGHT ALOFT AS HIGH BUILDS INTO THE AREA. SOME CONCERNS REMAIN REGARDING CLOUD COVER OVER EASTERN PORTIONS OF THE FORECAST AREA...THOUGH MOST FOLKS WEST OF HIGHWAY 63 SHOULD BE CLEAR BY 12Z WED. WITH GRADIENT DYING OVERNIGHT...WED MORNING LOWS WILL BE QUITE COLD. AT PRESENT... GUIDANCE LOOKS TOO WARM. LOOKING AHEAD TO THE LATTER PART OF THE WEEK MODELS CONTINUE TO WARM AREA SIGNIFICANTLY ALOFT. LITTLE MIXING ON THURS WILL KEEP TEMPS BELOW FREEZING MARK BUT FOR THE SW SECTIONS. TEMPS THUR NIGHT WILL WARM FURTHER WITH POTENTIAL FOR FOG RETURNING. FRIDAY AND WEEKEND CONTINUE TO LOOK WARMER...THOUGH FOG MAY TEMPER THE WARM UP SOME. MODELS HAVE BACKED OFF ON EXTENT OF WARM UP FOR SAT/SUN...THOUGH NOW THE GFS/EURO BOTH SUGGEST H850 TEMPS NEAR 8C FOR THE PM HOURS. THIS SHOULD EASILY YIELD UPPER 40S OR LOWER 50S WEST SECTIONS IF AREA CAN ESCAPE FOG/ST DEVELOPMENT. BOTH GFS/EURO SUGGEST POSSIBLE LIGHT -SHRA ACTIVITY SAT/SUN...THOUGH ACTIVITY MAY BE FARTHER EAST. && .AVIATION...31/12Z AREAS OF DENSE FOG WILL REMAIN IN THE ALO/FOD/MCW VICINITIES FOR A PORTION OF THIS MORNING WITH LIFR CEILINGS POSSIBLY PREVAILING ALL DAY AT MCW AND ALO. VFR LINE JUST SW OF FOD NOW AND SHOULD PUSH NORTHEAST ENOUGH TO BRING IMPROVEMENT THERE. LOW PRESSURE DEVELOPING OVER EASTERN KANSAS WILL PRODUCE A BAND OF SNOW OVER NRN MO AND SRN IA AND WILL AFFECT OTM LATE THIS MORNING AND EARLY THIS AFTERNOON WHERE VISIBILITIES MAY DROP TO ONE MILE OR BELOW AT TIMES. A FEW FLURRIES POSSIBLE AT DSM THOUGH WEDGE OF DRY AIR WILL PREVENT MUCH REDUCTION IN VISIBILITY. POLAR BOUNDARY DROPPING SOUTH TONIGHT WILL BRING STRONG NORTHWEST WINDS OVERNIGHT IN ADDITION TO MORE IFR CEILINGS. && .DMX WATCHES/WARNINGS/ADVISORIES...DENSE FOG ADV FOR PORTIONS OF NORTH CENTRAL AND CENTRAL IA UNTIL 15Z ALONG AND NORTH OF EMMETSBURG-HUMBOLDT-WEBSTER CITY-MARSHALLTOWN-TAMA LINE. && AVIATION/SHORT TERM...RAD LONG TERM...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 523 AM CST MON DEC 31 2007 IAZ004>007-015>017-024>028-036>039-049-050-011200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-MARSHALL-TAMA- 523 AM CST MON DEC 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A DENSE FOG ADVISORY IS IN EFFECT FOR THE AREA. AREAS OF DENSE FOG REDUCING VISIBILITY TO ONE QUARTER MILE OR LESS WILL CONTINUE IN THE OUTLOOK AREA THIS MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY COLD TEMPERATURES AND BRISK NORTHWEST WINDS WILL CONTINUE TUESDAY. COLD TEMPERATURES AND A STRONG NORTHWEST WIND WILL RESULT IN WIND CHILL VALUES OF 15 TO 20 DEGREES BELOW ZERO TUESDAY AND WEDNESDAY MORNING. BITTERLY COLD CONDITIONS WILL CONTINUE TUESDAY NIGHT...WITH WIND CHILL VALUES AROUND 20 DEGREES BELOW ZERO FROM TUESDAY EVENING THROUGH EARLY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ023-033>035-044>048-057>062-070>075-011200- POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR- MADISON-WARREN-MARION-MAHASKA- 523 AM CST MON DEC 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY COLD TEMPERATURES AND BRISK NORTHWEST WINDS WILL CONTINUE TUESDAY. COLD TEMPERATURES AND A STRONG NORTHWEST WIND WILL RESULT IN WIND CHILL VALUES OF 10 TO 15 DEGREES BELOW ZERO TUESDAY AND WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ081>086-092>097-011200- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 523 AM CST MON DEC 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
857 AM CST MON DEC 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM SNOW LEON 40.74N 93.75W
12/31/2007 E3.0 INCH DECATUR IA DEPT OF HIGHWAYS
&&
STEACHOUThe national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64571, 64572.